To the Editor.—
We observed a patient with circinate plaques of the face characterized histologically by inflammation of the sebaceous glands. We term this disorder neutrophilic sebaceous adenitis. Its cause is unknown.
Report of a Case.—
A previously healthy 18-year-old white man presented with erythematous and indurated circinate plaques of the face that had violaceous, elevated borders (Fig 1). The lesions began 1 month after a 1-week course of cephalexin taken for bronchitis. No other mucocutaneous or systemic findings were noted. The patient denied risk factors for the human immunodeficiency virus. Treatment with clotrimazole and betamethasone dipropionate cream over 3 weeks led to partial clearing; however, the process recurred several times in the next few months. Empiric treatment with tetracycline and griseofulvin was ineffective. Systemic steroid therapy (prednisone [40 mg/d for 1 week]) was begun, and the lesions began clearing. Follow-up at 10 months revealed complete resolution without scarring.Laboratory
Renfro L, Kopf AW, Gutterman A, Gottlieb GJ, Jacobson M. Neutrophilic Sebaceous Adenitis. Arch Dermatol. 1993;129(7):910–911. doi:10.1001/archderm.1993.01680280100027
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: